On prednisone but losing weight?

Hi. I have a question. I am on a low dose of prednisone 5mg per day due to a recent flare up. Previously the minute (it seemed) I started on prednisone I would gain weight but this time I am losing weight quite rapidly. I am eating a lot but am wondering if anyone else has experienced this. I think the dose may be too low as the joint pain is not letting up either.

4 Replies

  • I was never given a dose of prednisone lower than 10 mg. It always helped my joint pain within one day. However after the first month, I would start to lose muscle mass in my thighs & upper arms. This is called "proximal muscle loss" because the arm & leg muscles "close to" the body are affected. I would notice the weakness when climbing stairs. Afterward, my thighs would feel like jelly just as you describe.

    I don't know if this information helps you but I so hope you will keep working with your doctor until you have relief from your joint pain.


  • Thanks Lorelei. Previously I was on 15mg every second day and got almost instant relief,, this time around though he is trying the bare minimum. I think my best bet is to see him again and see if we should increase for a bit.

    The muscle mass you describe is exactly what Im experiencing and the jelly legs!

  • Yes, I had the same problem, I started loosing the muscle mass especially on my arms. It took several years to get it back...

  • Ditto to all of the above, I was on 10 mg daily and was losing weight rapidly!

You may also like...